A Tutte polynomial inequality for lattice path matroids

Kolja Knauer, Leonardo Martínez-Sandoval, Jorge Luis Ramírez Alfonsín

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


Let M be a matroid without loops or coloops and let T(M;x,y) be its Tutte polynomial. In 1999 Merino and Welsh conjectured that max⁡(T(M;2,0),T(M;0,2))≥T(M;1,1) holds for graphic matroids. Ten years later, Conde and Merino proposed a multiplicative version of the conjecture which implies the original one. In this paper we prove the multiplicative conjecture for the family of lattice path matroids (generalizing earlier results on uniform and Catalan matroids). In order to do this, we introduce and study particular lattice path matroids, called snakes, used as building bricks to indeed establish a strengthening of the multiplicative conjecture as well as a complete characterization of the cases in which equality holds.

Original languageEnglish
Pages (from-to)23-38
Number of pages16
JournalAdvances in Applied Mathematics
StatePublished - 1 Mar 2018
Externally publishedYes


  • Lattice path matroids
  • Merino–Welsh conjecture
  • Tutte polynomial

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'A Tutte polynomial inequality for lattice path matroids'. Together they form a unique fingerprint.

Cite this